Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 40, NWS Milwaukee, WI

April 14, 2017

NWS Milwaukee, WI issued this small craft advisory at Apr 14, 2017, 3:14 PM CDT. It took effect at Apr 15, 2017, 9:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2017, 3:14 PM CDT (20:14 UTC)
In effect from
Apr 15, 2017, 9:00 AM CDT
Expired
Apr 16, 2017, 3:32 AM CDT
In force
19 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

710 
WHUS73 KMKX 142014
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT FRI APR 14 2017

...GUSTY SOUTHWEST WINDS TAKE SHAPE FOR SATURDAY...

.AS A WARM FRONT PUSHES THROUGH THE AREA TONIGHT INTO EARLY
SATURDAY, A SOUTHERLY WIND FLOW WILL BEGIN. SOUTHWEST WINDS ARE
EXPECTED TO BECOME GUSTY TOWARDS MID MORNING AND WILL PERSIST
AHEAD OF AN ADVANCING COLD FRONT THAT WILL SWEEP THROUGH SATURDAY
NIGHT. 

LMZ643>646-150415-
/O.NEW.KMKX.SC.Y.0040.170415T1400Z-170416T0900Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
314 PM CDT FRI APR 14 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 4 AM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 9 AM SATURDAY TO
4 AM CDT SUNDAY. 

* WINDS: SOUTHWEST 15 TO 25 KNOTS.

* WAVES: 3 TO 5 FEET...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
6 follow-up statements
549 
WHUS73 KMKX 150152
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
852 PM CDT FRI APR 14 2017

...GUSTY SOUTHWEST WINDS TAKE SHAPE FOR SATURDAY...

.AS A WARM FRONT PUSHES THROUGH THE AREA TONIGHT INTO EARLY
SATURDAY, A SOUTHERLY WIND FLOW WILL BEGIN. SOUTHWEST WINDS ARE
EXPECTED TO BECOME GUSTY TOWARDS MID MORNING AND WILL PERSIST
AHEAD OF AN ADVANCING COLD FRONT THAT WILL SWEEP THROUGH SATURDAY
NIGHT.

LMZ643>646-151000-
/O.CON.KMKX.SC.Y.0040.170415T1400Z-170416T0900Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
852 PM CDT FRI APR 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO
4 AM CDT SUNDAY...

* WINDS: SOUTHWEST 15 TO 25 KNOTS.

* WAVES: 3 TO 4 FEET...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
166 
WHUS73 KMKX 150840
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 AM CDT SAT APR 15 2017

...GUSTY SOUTHWEST WINDS TODAY...

.SOUTHWEST WINDS ARE EXPECTED TO BECOME GUSTY TOWARD MID MORNING
TODAY AND WILL PERSIST AHEAD OF AN ADVANCING COLD FRONT THAT WILL
SWEEP THROUGH TONIGHT.

LMZ643>646-151645-
/O.CON.KMKX.SC.Y.0040.170415T1400Z-170416T0900Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
340 AM CDT SAT APR 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 4 AM CDT SUNDAY...

* WINDS: SOUTHWEST AT 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS.

* WAVES: 3 TO 4 FEET...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DDV

WWW.WEATHER.GOV/MKX
487 
WHUS73 KMKX 151434
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
934 AM CDT SAT APR 15 2017

...GUSTY SOUTHWEST WINDS TODAY...

.SOUTHWEST WINDS ARE EXPECTED TO BECOME GUSTY AND PERSIST AHEAD 
OF AN ADVANCING COLD FRONT THAT WILL SWEEP THROUGH TONIGHT.

LMZ643>646-152245-
/O.CON.KMKX.SC.Y.0040.000000T0000Z-170416T0900Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
934 AM CDT SAT APR 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WINDS: SOUTHWEST AT 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS.

* WAVES: 3 TO 6 FEET...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
360 
WHUS73 KMKX 151950
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CDT SAT APR 15 2017

...GUSTY SOUTHWEST WINDS INTO TONIGHT...

.SOUTHWEST WINDS ARE EXPECTED TO PERSIST AHEAD OF AN ADVANCING 
COLD FRONT THAT WILL SWEEP THROUGH TONIGHT. THERE WILL BE A LULL
LATER TONIGHT INTO EARLY SUNDAY THEN A GUSTY WEST TO NORTHWEST
WIND MAY REACH SMALL CRAFT LEVELS FROM MID MORNING THROUGH THE
AFTERNOON HOURS.

LMZ643>646-160400-
/O.CON.KMKX.SC.Y.0040.000000T0000Z-170416T0900Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
250 PM CDT SAT APR 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WINDS: SOUTHWEST AT 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS.

* WAVES: 3 TO 6 FEET...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
929 
WHUS73 KMKX 160157
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT SAT APR 15 2017

...GUSTY SOUTHWEST WINDS INTO TONIGHT...

.SOUTHWEST WINDS ARE EXPECTED TO PERSIST AHEAD OF AN ADVANCING
COLD FRONT THAT WILL SWEEP THROUGH TONIGHT. THERE WILL BE A LULL
LATER TONIGHT INTO EARLY SUNDAY THEN A GUSTY WEST TO NORTHWEST
WIND MAY REACH SMALL CRAFT LEVELS FROM LATE MORNING THROUGH THE 
AFTERNOON HOURS.

LMZ643>646-160900-
/O.CON.KMKX.SC.Y.0040.000000T0000Z-170416T0900Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
857 PM CDT SAT APR 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WINDS: SOUTHWEST AT 15 TO 20 KNOTS.

* WAVES: 3 TO 5 FEET...SUBSIDING...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
868 
WHUS73 KMKX 160832
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 AM CDT SUN APR 16 2017

...GUSTY WINDS AGAIN TODAY...

.WEST TO NORTHWEST WINDS WILL BE GUSTY TODAY BEHIND A DEPARTING
COLD FRONT. WAVES SHOULD STAY ON THE LOWER END DUE TO THE OFFSHORE
NATURE OF THE WINDS.

LMZ643>646-161645-
/O.CAN.KMKX.SC.Y.0040.000000T0000Z-170416T0900Z/
/O.NEW.KMKX.SC.Y.0041.170416T1400Z-170417T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
332 AM CDT SUN APR 16 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING
TO 7 PM CDT THIS EVENING. THE SMALL CRAFT ADVISORY THAT WAS IN
EFFECT UNTIL 4 AM THIS MORNING HAS BEEN CANCELLED. 

* WINDS: WEST TO NORTHWEST AT 15 TO 20 KNOTS WITH GUSTS OF 25 TO 
30 KNOTS.

* WAVES: 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DDV

WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Apr 14, 12:20 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 14, 12:20 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1220 PM CDT Fri Apr 14 2017

.AVIATION(18Z TAFS)...Overall a VFR period expected. A few items
of concern. Surface warm front approaches tonight with a round of
shra/tsra starting around 00z and expanding across srn WI until
exiting around 07z-ish. SW 850 jet strengthens later tonight into
Saturday morning and this will likely set up a period of LLWS.
With mixing increasing as Saturday morning wears on the LLWS
threat diminishes though sw surface winds will become gusty while
in the warm sector. The next threat will be a round of storms
along and out ahead of a cold front. This batch would most likely
affect the area between 00-05z Saturday evening. However some of
the models are also showing weaker development ahead of this
during the day Saturday though this would likely be more spotty
and less organized than the main storm threat Saturday evening.

PC

&&

.PREV DISCUSSION... (Issued 930 AM CDT Fri Apr 14 2017)

MARINE...Onshore flow/waves today and tonight expected to remain
below small craft criteria. However warm front passes tonight with
more shra/tsra which will likely set the table for a breezy day
Saturday in the wake of the warm front with gusty southwest
winds. A small craft advisory will likely be needed.

PC

PREV DISCUSSION... (Issued 545 AM CDT Fri Apr 14 2017)

UPDATE...

Band of isolated showers pushing northeast will exit areas south
of Dells to Madison to kenosha area by sunrise and exit the
Sheboygan area mid morning.

AVIATION(12Z TAFS)...

mainly VFR today.

After a band of isolated showers pushes northeast and exits areas
south of Dells to Madison to kenosha area by sunrise, and the
Sheboygan area mid morning, a lull.

Chance for more showers beginning mainly early afternoon. Will be
a better chance for showers and a few storms late in the
afternoon and into evening as better forcing and moisture arrive
with an approaching warm front.

Models suggest MVFR ceilings for the evening hours, then VFR from
the southwest during the early morning hours Saturday.

Will see some low level wind shear by later Friday night as the
low level jet strengthens overhead.

PREV DISCUSSION... (Issued 323 AM CDT Fri Apr 14 2017)

TODAY AND TONIGHT...Forecast Confidence Is Medium.

A weak mid/upper level shortwave embedded within a large ridge
will move into southern Wisconsin this evening. Upper divergence
increases today and continues tonight. 700 mb and especially 850
mb southwest flow increases this evening, with a 45 knot 850 mb
low level jet reaching most of southern Wisconsin by midnight. 700
mb upward motion is quite strong this evening through just after
midnight.

The resultant moisture convergence and increasing elevated CAPE
of 250 Joules/KG should set off a band of thunderstorms this
evening and into the night, ending from the southwest during the
early morning hours, as the surface warm front lifts north
through much of southern Wisconsin during the early morning hours.

Not much of any severe potential with the warm front.

East to southeast winds will keep added Lake Michigan cooling,
until the warm front moves across late tonight, with rising
temperatures late.

SATURDAY THROUGH SUNDAY NIGHT...Forecast
Update...99 Confidence Is Medium.

Gusty southwest winds are expected to develop across the area
Saturday morning, lingering into the afternoon, as the warm sector
airmass moves in with a tight pressure gradient. Partly cloudy
skies are expected in the southeast half of the forecast area, and
should allow for highs to rise well into the 70s. The entire area
will see highs in the 70s, with the gusty southwest winds.

Models are in fair agreement with the cold front moving eastward
across the region Saturday night. There is decent low level
frontogenesis response across the area with the frontal passage.
Upward vertical motion is aided by a passing 500 mb vorticity
maximum, as well as some upper divergence from the right rear
quadrant of a 250 mb jet streak.

Mean layer CAPE and deep layer shear are modest, but could combine
to bring an isolated large hail and/or gusty wind risk. SPC kept
most of the area in the Marginal Risk for severe storms for later
Saturday afternoon and Saturday evening, which looks good.
Rainfall amounts of 0.40 inches in the southeast to almost 1 inch
in the northwest and far west are forecast through Saturday night.
This may cause rivers to rise a bit.

Quiet weather is then expected for Sunday into Sunday night, as
high pressure passes by to the south. Cold air advection Sunday
will occur, but high temperatures will still be in the middle 60s
across the area. Gusty west northwest winds are expected Sunday
as well.

MONDAY THROUGH THURSDAY...Forecast Confidence Is Medium.

Monday into Monday night look dry at this point, with the models
generally in agreement to keep dry easterly flow over the area.
Onshore winds Monday will keep lakeshore areas in the lower to
mid 50s, with upper 50s to lower 60s well inland.

There remains a good amount of uncertainty with the track of the
surface low and related upper air features for Tuesday into
Wednesday across the region. There are timing and placement
differences between the GFS/ECMWF/Canadian models with this
system.

Thus, will lean toward the consensus blended model guidance for
now. This will bring good chances for showers and smaller chances
for thunderstorms during this period. This forecast probably will
change, as the models try to figure out how to handle this system.
Temperatures should be cooler near the lake each day, with milder
values inland. There is continued uncertainty for Thursday in the
models as well, so will use consensus blended PoPs and
temperatures for this period.

AVIATION(06Z TAFS)...

VFR conditions are expected late evening and overnight across
southern Wisconsin.

Still think isolated to scattered showers will develop in the
southwest mainly after midnight, with this area slowly lifting
northeastward overnight. Have already seen a shower or two in the
southwest. Chance for a few showers will then linger across the
forecast area on Friday, though not expecting an all day soaker.
Will be a better chance for showers and a few storms later in the
day and into evening as better forcing and moisture arrive.

Models suggest lower ceilings could develop tomorrow afternoon,
persisting into at least the evening hours.

May see some low level wind shear by later Friday night as the
low level jet strengthens overhead.

MARINE...

Persistent east to southeast winds through tonight as a warm
front lifts north across northern illinois today and through
southern Wisconsin tonight. Despite the persistent east flow,
winds will be light enough to keep waves below small craft
advisory levels today, but a small craft advisory may be needed
later tonight, especially north of Port Washington. .

There will be a chance for thunderstorms this afternoon and
tonight, and again Saturday afternoon through Saturday night.

Southwest winds Saturday and west winds on Sunday are forecast to
gust to 25 knots, so we may need a Small Craft Advisory for the
weekend. The offshore nature of the winds should keep waves on the
lower end, generally staying below 4 feet.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Hentz
Saturday THROUGH Thursday...Wood
Hazardous weather outlook, Apr 14, 3:12 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
312 PM CDT Fri Apr 14 2017

WIZ046-047-051-052-056>060-062>072-152015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
312 PM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will occur this evening
across southern Wisconsin. Chances for thunderstorms will linger
late tonight toward the Montello, Fond du Lac and Sheboygan
areas. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a Marginal Risk for severe thunderstorms late Saturday
afternoon and evening. A few storms may produce large hail and
gusty winds.

There is a chance for thunderstorms Tuesday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Saturday afternoon and
evening.

LMZ643>646-152015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
312 PM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Winds will be turning south and increasing late tonight along with
building waves toward Port Washington and Sheboygan. There is a
chance of thunderstorms tonight. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A Small Craft Advisory is in effect for Saturday and Saturday
night for breezy southwest winds and high waves.

Thunderstorms are likely Saturday night. A few storms may produce
hail and gusty winds Saturday evening.

www.weather.gov/mkx

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.